Risperdal

Kevyn - posted on 09/02/2009 ( 6 moms have responded )

32

15

2

I think I spelled that right... My son was just given a prescription for this medication to help with aggression and inappropriate behavior. I went ahead and submitted it to the pharmacy but wanted to research it a bit before actually giving it to him. The psychiatrist said he definitely has some autistic behaviors and 'maybe a little adhd' and needs to be tested by the school district. Can anyone give me input on this med from personal experience. I can Google it all day long but trying to sort through the muck of scientific info isn't getting me very far. I want real stories on how it has affected other children, either positive or negative or even both! My son will be 6 in December and it sounds like a really scary drug! I'm overwhelmed with the schools expectations of my child and don't really know what to expect next...

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

6 Comments

View replies by

Tracey - posted on 09/11/2009

5

1

0

Hi. My 9 yr old son has Aspergers. He has been taking Risperdal since Mar 09 and I agree with all above it was the best thing that ever happened to him. We were very close to being expelled from school as they could not handle his need for routine and his violent reactions when things did not go per norm, or other children did not play the game exactly how he thought it should be played. He is now happy at school, he plays with friends and the phone calls from the school have stopped. He has his first ever sleep over at a friends place tomorrow night.

I have notice a huge increase in his appetite, but he use to eat very little and is skinny so it should be fine. The 'man breast' thingee, yes I have heard of that too. With the amount of kids taking the drug I have read the occurance of this side effect is been very very slim. You can get a blood test done once a year to check levels of a hormone accellerant which starts with P...but can not put my hand on the full name.

There is no harm trying it....you never know it might give you both a new lease on life.

Melissa - posted on 09/05/2009

39

20

4

my son takes risperdal. its done great, but one side effect is that it increases appitite. most doctors are cautious about increasing it cause kids gain weight, but if your son is skinny like mine, he has room.it is also supposed to help calm him down a little, but it depends on other drug medication he is on. maybe go talk to the school councelor about getting your son tested, i dont know how that works. but the risperdal does help aggression, my son has been much better since he got on the right dose. your sons dose may need to be adjusted several times, after you start giving it to him, give it a couple days to see if you can see a difference. if not contact the phychiatrist and he will let you know what to do.

DANICA - posted on 09/05/2009

3

0

0

My son has taken Risperdal for 5 or 6 years and let me tell you it was a gift. Recently his doctor took him off the medication and tried something else and my son ended up having a bad reaction to the new meds. Another doctor put him back on the Risperdal and he is back to "normal". I think yor child will truely benefit from the medication, Give it time though because it takes a little while for it to really kick in. I hope this helps.

Marisa - posted on 09/04/2009

1

1

0

Hi, my son (age 8) started a small dosage of risperdal in Feb 09 and it made a huge difference to his behaviour - the doc put him on as he had major anger issues and was very agressive. He has ADHD/PDD. I had tears in my eyes when we went back to the doc for his checkup as I was so relieved to finally have found a solution and my son was alot happier. Unfortunately it is like he has become a wee bit immune to the drug as the agressive/anger type behaviour came back so we increased the dosage. I personally want to take him off it next year as I have seen two news items (one from USA and the other from NZ) where the boys had been on the drug for a long time and in their teens they developed breasts! Our doc says that there are many meds that can do this and it may not happen to my son but I am unsure as to whether I want to risk it. For us, it has made a huge difference to our family life but unfortunately there is always a BUT-it was a huge disappointment to see these news items and if we do take him off it next year we will have to weigh up the behaviour against possible side effects (Breasts!). The boys on the news items had to have them surgically removed.

Jeri - posted on 09/03/2009

9

21

0

My son has been taking this med for about 7 years now and it has been a HUGE help. He has autism (which was formerly diagnosed as PDD/NOS) and we can see massive differences in his overall aggressiveness and acting out. We tried substituting it with something else about 3 years ago and were really shocked at the difference (I think we had forgotten how bad it was without the risperdal, so when we took him off of it we were given a big reminder!!). Just, overall, it has been a real lifesaver for us...

Laurie - posted on 09/02/2009

3

12

1

We just started giving our daughter who just turned 9 in August the drug. Her personality changed for the better the next day, it was amazing. So many people tell me how talkative she is and how she'll sit on my lap now. We were really nervous about the medicine and said no to it last year, but decided to go ahead with it in December. It has helped her communicate better. She was diagnosed with ADHD when she was 5 and then aspergers in December. She is also taking concera which helps her calm down and focus. The risperdal actually helped with nervousness and sleeping and her overall personality. Hope this helps.

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms